Thunderstorm Wind, Alamance
- When
- July 9, 5:08 PM EST
- Where
- Alamance County, 3 mi SW of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.067, -79.467
Trees were blown down south of I-85 at exit 141.
7 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 2:20 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT WED JUL 9 2003 LITTLE CHANGE TO FORECAST WITH EXCEPTION OF TONIGHT WHERE PLACING COVERAGE OF SHOWERS A CHALLENGE. SOUTHERN PORTION OF VIRGINIA LINE HAS BECOME EAST-WEST AS EXPECTED WITH MOST OF THE SUPPORT ENERGY FORECAST TO MOVE DUE EAST ACROSS VIRGINIA. HOWEVER SOME SLIPPAGE TO THE SOUTH STILL NOTED AND SOUTHERN REACH A PROBLEM. A SMALL CLUSTER OF CELLS IN OUR SOUTHEAST... OTHERWISE ACTIVITY SHOULD BE NIL TO ISOLATED. THINKING NOW TO EXTEND EVENING POPS TO THE TRIAD AND ACROSS THE NORTH MOST COUNTIES... BUT SUBJECT TO LAST MINUTE CHANGES. NO CHANGE TO TEMPERATURES. MODELS CONTINUE TO HOLD OUT FOR A SLIGHT DIP IN AFTERNOON HIGHS AS MOISTURE INCREASES OVER THE STATE. POTENTIAL FOR SEVERE WEATHER ON THE INCREASE FOR THURSDAY AND ESPECIALLY FRIDAY AS POTENTIAL ENERGY IN THE AIR MASS BECOMES MORE LIKELY TO FIND A RELEASE. CAP ON THE GREENSBORO SOUNDING WILL BE A THING OF THE PAST. CLIMATOLOGICAL AFTERNOON AND EVENING THUNDERSTORMS AFTER SUNDAY NIGHT WITH TEMPERATURES CLOSE TO NORMAL. .RAH...NONE. RLH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 432 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO 100 TO 104 THIS AFTERNOON AND BRIEFLY 105 TO 107 IN THE COASTAL PLAIN...NORTHEAST PIEDMONT... AND SANDHILLS TO THE SOUTHERN PIEDMONT. PRECAUTIONS WILL BE NEEDED TO AVOID HEAT STRESS AND HEAT RELATED MALADIES. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR LATE DAY THUNDERSTORMS WILL INCREASE THURSDAY AND WILL BECOME MOST NUMEROUS ON FRIDAY. LIGHTNING WILL POSE THE MOST FREQUENT HAZARD. THE THREAT OF STRONG WINDS... HAIL...AND LOCALLY HEAVY RAIN FROM THUNDERSTORMS MAY INCREASE FOR THE STORMS ON FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT OTHER TIMES DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RFG
NCZ086-091845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 152 PM EDT WED JUL 9 2003 ...THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN SOUTHERN HOKE COUNTY THROUGH 300 PM EDT... AT 152 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER ANTIOCH...OR ABOUT 5 MILES SOUTH OF RAEFORD. THE THUNDERSTORM WAS STATIONARY...AND PRODUCING VERY HEAVY RAIN. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE ANTIOCH AND BOWMORE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. IN ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. DGS
NCZ086-088-091930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 236 PM EDT WED JUL 9 2003 ...STRONG SHOWERS AND THUNDERSTORMS ACROSS WESTERN CUMBERLAND AND EASTERN HOKE COUNTIES THROUGH 330 PM EDT... AT 234 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN FAYETTEVILLE AND RAEFORD. THESE STORMS WERE SLOWLY MOVING SOUTHEAST. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE FAYETTEVILLE...HOPE MILLS...AND ROCKFISH. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. IN ADDITION...GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DGS
NCZ007>010-024-025-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 444 PM EDT WED JUL 9 2003 ...STRONG THUNDERSTORMS TO AFFECT THE FAR NORTHERN PIEDMONT THROUGH 6 PM... AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF PERSON... GRANVILLE... VANCE... WARREN... DURHAM AND ORANGE COUNTIES THROUGH 6 PM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH...TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THESE STORMS WILL LIKELY AFFECT TRAVEL ALONG I-85 BETWEEN DURHAM AND THE VIRGINIA STATE LINE BETWEEN 5 PM AND 545 PM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
NCZ024>026-040-041-092245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 541 PM EDT WED JUL 9 2003 THUNDERSTORMS WITH STRONG GUSTY WINDS WILL CROSS THE TRIANGLE AREA THROUGH 645 PM. IN SOME CASES...THE STRONG GUSTY WINDS WILL PROCEED THE STORM BY AS MUCH AS 15 MINUTES. WIND GUSTS AS HIGH AS 45 MPH MAY OCCUR. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were blown down south of I-85 at exit 141.
Trees were blown down on the southwest side of Nashville.
Several trees were blown down.
Trees were blown down.
Trees were blown down at highways 96 and 50 near Meadow.
Numerous trees and powerlines were blown down across the county.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376099, 5376100, 5376456, 5376374, 5376375, 5376376, 5376453, 5376454, 5376455.